Thunderstorm Wind, Midland
- When
- September 7, 2:15 PM EST
- Where
- Midland County, Larkin
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 43.720, -84.250
Numerous trees and power lines reported down in Larkin Township.
A well-organized line of strong to severe thunderstorms developed early afternoon on Tuesday, September 7th, along and ahead of an advancing cold front. The majority of the damage was observed north of I-69 in cities such as Midland and Saginaw, where extensive tree damage, power outages, and 1 hail were observed; however, less widespread reports were received south of the I-69 corridor.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
A well-organized line of strong to severe thunderstorms developed early afternoon on Tuesday, September 7th, along and ahead of an advancing cold front. The majority of the damage was observed north of I-69 in cities such as Midland and Saginaw, where extensive tree damage, power outages, and 1 hail were observed; however, less widespread reports were received south of the I-69 corridor. The line of storms farther south was followed by a swath of high winds, where sustained winds (not associated with thunderstorms) were observed to be 40-50 mph, with gusts up to 60 mph. Between the severe thunderstorms and high winds, approximately 150,000 customers lost power.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Sep 7, 11:50 AM EST, 2 hours 25 minutes earlier.
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
1250 PM EDT Tue Sep 7 2021
.AVIATION...
Strong southwest winds (gusting 25-30 knots) this afternoon will
continue to bring in some moisture, but main moisture axis will be
narrow and confined right near the advancing cold front. Thus, cigs
below 5000 kft will be hard to come by, until right near the frontal
passage, where the showers and thunderstorms reside. Seeing no
reason to adjust inherited thunderstorm time frame, as activity
progress from northwest to southeast. The stronger storms will
produce brief gusts in excess of 45 knots with IFR reductions in
visibility. Cold front and storms expected to exit southeast
Michigan by midnight, and will bank on the pronounced mid level dry
slot to support a period of partial clearing tonight into tomorrow
morning. Still could be just enough lingering moisture near the
ground to support MVFR deck of clouds, but confidence is not high
enough to include. Much higher confidence in VFR clouds (4-5 kft)
blossoming by Wednesday afternoon with the cool westerly flow (gusts
up around 25 knots in the afternoon) coming off Lake Michigan, with
even enough instability to generate at least isolated
shower/thunderstorm activity.
For DTW...Still appears thunderstorms are favored to arrive around
00z or just after, and bulk of the day will be ceiling free.
.DTW THRESHOLD PROBABILITIES...
* Medium for thunderstorms this evening in the 23-02Z window, then
low from 02-05Z.
* High for cig aob 5000 feet this evening, low overnight into
Wednesday morning, then medium once again.
&&
.PREV DISCUSSION...
Issued at 1055 AM EDT Tue Sep 7 2021
UPDATE...
Morning radar mosaic highlights a few main features key on this
afternoons forecast and storm potential. Cluster of storms currently
over northern lower was aided by a warm front and nocturnal forcing
lifting along a cold front. This activity should mainly stay north of
the CWA but a shower or two may clip Midland and Bay Counties and
Saginaw Bay. The cold front has already begun to force convection
farther west over WI and MN and we'll be watching for this to sweep
through southern MI this evening. Morning hires models are still very
much in line with current forecast with little changes. Though the
12Z DTX sounding advertises no instability, with the warm front now
to our north the southwest gradient flow ramping up, we'll be
steadily advecting an increasingly more unstable airmass. In
addition, daytime heating will be peaking as the line works across
most of the area helping scour out the weak cap around 700-800mb.
With afternoon CAPE peaking around 1500 J/kg, strong low level lapse
rates, and strong wind profile with 500mb flow around 50 knots and 30
knots down to around 900mb with some backing at the surface. This
line of storms will approach Midland County around 3-5pm, then drop
southeast through the area exiting the area around 9-11pm. Wind
remains the primary threat, with large hail and isolated tornadoes
possible as well. Heavy rain and localized flooding will be possible
too.
PREV DISCUSSION...
Issued at 302 AM EDT Tue Sep 7 2021
DISCUSSION...
Increasing south to southwest gradient flow (gusts to 30+ mph by
afternoon) in advance of an encroaching cold front will lead to warm
conditions by afternoon with temperatures climbing back into the
lower to middle 80s. Low level moisture will also increase within
this flow with surface dew points reaching the lower to mid 60s by
mid afternoon.
With this warm and increasingly moist low level air mass in place,
expect MLCAPE values to reach 1500 J/kg during peak heating late
today. Expect numerous showers and thunderstorms to develop in a
line in advance/along the aforementioned cold front as it drops from
the UP into northern lower MI this morning into early afternoon.
With the modest instability in place, would suspect severe weather
to be embedded within this line of convection as it works into the
forecast area in the late afternoon period over the Saginaw Valley.
This squall line will then progress through the remainder of the
area during the evening and shift southeast of the area by midnight.
The strong wind field (H85 winds of 30-40 knots) associated with the
potent shortwave driving this cold front will enhance the potential
for damaging wind gusts. With some veering with height and an
increase in westerly mid level flow to 50+ knots, suspect a few
supercellular structures will be embedded within the general line of
thunderstorms. This will enhance the risk of large hail in/around
those rotating updrafts and may also bring the risk of an isolated
tornado or two depending on how low level shear values respond
immediately in advance of this main area/line of convection. Would
suspect the likelihood of supercellular structures will be highest
earlier in the event over the northern forecast area (say north of
the M-59 corridor) before the squall line begins to gust out and
sweeps south through the remainder of the region.
Once this main area of strong/severe thunderstorms has moved out of
the area, expect only lingering scattered showers and a few storms
late in the evening into parts of the overnight as the shortwave
crosses the northern Great Lakes and upper vorticity lobe pivots
southeast into the area.
Additional shortwave energy will dig in behind this lead wave and
amplify the upper trough over the area into the middle of the week.
This pattern will support widely scattered diurnally driven showers
under the upper level cold pool both Wednesday/Thursday afternoon.
Temperatures will also be notably cooler with highs in the lower to
mid 70s.
The upper flow deamplifies and becomes more or less zonal from late
in the week into at least the first part of the weekend as upper
trough translates quickly off to the east during the week. This will
lead to moderating temperatures with lower 80s returning to the
forecast by the upcoming weekend. Another vigorous shortwave will
translate into the general vicinity by the weekend, but medium range
models remain rather divergent in how this wave will evolve. Hence,
confidence is a bit low as to how long the warm/dry weather will
persist late in the forecast period.
MARINE...
Deepening low pressure moves into northern Ontario/Lake Superior
this morning. Southwesterly winds strengthen locally as a result
with gusts second half of the day capable of peaking up around
30kts. Small craft advisories remain up for all nearshore waters
into early tonight. The associated cold front drives southeast
across the region this evening into tonight. A strong to severe line
of storms likely develops ahead of the front during the afternoon
over northern Michigan before advancing southeast across the rest of
the region through this evening. Severe wind gusts are the primary
concern though small hail and waterspouts will also be possible.
Pressure gradient stays tightened through Wednesday as the low moves
along the southern shores of the James Bay, which will keep post-
frontal winds gusty, particularly over the northern half of Huron
where gusts up to 25kts are likely.
HYDROLOGY...
A strong cold front is expected to trigger a line of thunderstorms
late this afternoon through this evening. This activity will produce
heavy rainfall with basin average rainfall totals ranging in the
half inch to one inch range with the highest totals expected north
of the M-59 corridor. The strongest thunderstorms could lead to
isolated totals of 1.5 to 2.0 inches. Poor drainage and urban
flooding will be possible with this activity.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...Small Craft Advisory until 10 PM EDT this evening for LHZ421-422-
441>443.
Lake St Clair...Small Craft Advisory until 10 PM EDT this evening for LCZ460.
Michigan waters of Lake Erie...Small Craft Advisory until 10 PM EDT this evening for LEZ444.
&&
AVIATION.....SF
UPDATE.......DRK
DISCUSSION...DG
MARINE.......KDK
HYDROLOGY....DG
You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 100 PM EDT Tue Sep 7 2021 MIZ047>049-053>055-060>063-068>070-075-076-082-083-080900- Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer- St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe- 100 PM EDT Tue Sep 7 2021 This hazardous weather outlook is for southeast Michigan. .DAY ONE...This afternoon and Tonight A line of strong to severe thunderstorms is expected to move through Tri-Cities region and northern Thumb region between 2-6 PM, through I-69 and M-59 corridors between 4-7 PM, and south of M-59 between 7- 10 PM. Damaging winds to 60 mph will be the main hazard, but isolated large hail in excess of 1 inch will be a secondary hazard. In addition, an isolated tornado cannot be ruled out. Storms will move from northwest to southeast at 40 mph or more. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation has been initiated through this evening. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-080900- Lake St Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 100 PM EDT Tue Sep 7 2021 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...Today and Tonight Small Craft Advisories are in effect today for all the nearshore waters. Refer to the latest marine hazards and forecasts for additional details. Strong to severe thunderstorms are expected this afternoon into evening as a strong cold front crosses the region. Damaging wind gusts to 50 knots and large hail will be the main hazards, while an an isolated waterspout cannot be ruled out. Storms will move from northwest to southeast at 35 knots or more. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required late this afternoon and this evening. You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit. sf
The Detroit radar (KDTX), 130 km away, was scanning. The volume nearest the first event began at 19:15 UTC.
11 thunderstorm wind, 4 high wind, 2 hail. Local standard time, as filed.
Numerous trees and power lines reported down in Larkin Township.
Several large tree branches observed down.
A few large trees reported down in the Linwood area.
Six to eight inch diameter tree limbs reported down.
Measured at Saginaw International Airport.
Several trees and power lines reported down in Owendale and Ivanhoe.
A trained spotter estimated 60 mph thunderstorm winds.
Trees reported down in Vassar.
Large trees uprooted and downed, as well as several large tree limbs down.
Large tree branches and power lines reported down in Addison and Hudson.
Scattered powered outages from downed tree limbs and wires.
Scattered powered outages from downed tree limbs and wires. A fire station mesonet in West Bloomfield measured a 54 mph wind gust.
Scattered powered outages from downed tree limbs and wires. A 56 mph wind gust was observed at the Lake St. Clair Metropark.
Scattered powered outages from downed tree limbs and wires.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2021Every state in 2021This day in weather historyWarnings in Michigan, September 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 984086, 984084, 986336, 984085, 984087, 984088, 984089, 984094, 984090, 984095, 984091, 984092, 984093, 985715, 985712, 985713, 985714.